Increased reports of eye irritation with Xalatan

The risk of eye irritation in patients using Xalatan (latanoprost) eye drops may have increased following reformulation of the product.

Irritation may be severe enough to make patients consider stopping treatment. | iStock
Irritation may be severe enough to make patients consider stopping treatment. | iStock

Patients being treated with Xalatan should be advised to report promptly symptoms of severe eye irritation, and prescribers are advised by the  to consider a different formulation if necessary.

The glaucoma treatment was reformulated in 2013 to reduce the product's pH from 6.7 to 6.0, allowing long-term storage at room temperature.

In the year preceding the reformulation there were no Yellow Card reports of eye irritation in people using Xalatan, compared with 22 reports in the year after reformulation. 

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Already registered?
Sign in

intelog app

Access the full drug database and quick-reference tables on the go

Find out more